Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 24, 2020, 8:54 PM CDT for Jefferson County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 8:54 PM CDT (01:54 UTC)
- Expired
- May 25, 2020, 3:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, MO
The radar
The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692
WGUS53 KLSX 250154
FFWLSX
MOC099-250800-
/O.NEW.KLSX.FF.W.0011.200525T0154Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
854 PM CDT Sun May 24 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southern Jefferson County in east central Missouri...
* Until 300 AM CDT Monday.
* At 853 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. Two to four inches of rain fell earlier
this evening with another round of 1-2 inches expected through
midnight.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Olympian Village, Horine, Hematite, Victoria, Fletcher and
Mapaville.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This also includes Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
3810 9068 3820 9078 3821 9078 3832 9038
3824 9036 3821 9035 3813 9033 3808 9065
FLASH FLOOD...RADAR INDICATED
$$
Gosselin2 follow-up statements
799
WGUS73 KLSX 250423
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1123 PM CDT Sun May 24 2020
MOC099-250800-
/O.CON.KLSX.FF.W.0011.000000T0000Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-
1123 PM CDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
FOR SOUTHERN JEFFERSON COUNTY...
At 1120 PM CDT, law enforcement reported continued flooding,
primarily confined to side roads. Rain is finally moving out of the
area, but flooding will continue into the early morning hours due to
up to 4 inches of rain that fell earlier in the day.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Olympian Village, Horine, Hematite, Victoria, Fletcher and Mapaville.
This also includes Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
3810 9068 3820 9078 3821 9078 3832 9038
3824 9036 3821 9035 3813 9033 3808 9065
FLASH FLOOD...OBSERVED
$$
BSH147
WGUS73 KLSX 250752
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
252 AM CDT Mon May 25 2020
MOC099-250801-
/O.EXP.KLSX.FF.W.0011.000000T0000Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-
252 AM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY WILL EXPIRE
AT 300 AM CDT MONDAY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
3810 9068 3820 9078 3821 9078 3832 9038
3824 9036 3821 9035 3813 9033 3808 9065
$$
BrittWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:06 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 24, 6:06 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 606 PM CDT Sun May 24 2020 .SHORT TERM... (Through Late Monday Night) Issued at 245 PM CDT Sun May 24 2020 The main focus of the period will be on convective trends this afternoon/evening and then again tomorrow afternoon/evening. Convection has blossomed across portions of eastern MO and southwest IL this afternoon, in response to a weak shortwave trough/MCV moving through the southwesterly flow aloft. Additional thunderstorms are developing across portions of southwest and central MO at this hour. For the rest of this afternoon/evening, expect thunderstorm coverage to continue to increase mainly across central MO. Observations indicate weak convergence across southwest MO (WSW winds to ESE surface winds) which should be enough to continue to develop thunderstorms in a generally uncapped atmosphere. The latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The limiting factor to a more robust severe weather threat remains deep layer shear, which is only about 10-15 knots. That being said, fairly dry air between 5-10k feet has contributed to high DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized damaging wind gust this afternoon into this evening, especially across central MO where deep layer shear is a bit stronger compared to points further east. Otherwise, convection should wane with the loss of daytime heating this evening. A rogue shower or storm will be possible overnight due to some weak moisture convergence, but most areas will remain dry. Additional showers/storms are likely on Monday as more weak shortwaves rounding an upper-level low interact with the warm and moist airmass in place. However, given guidance has been a bit overcooked on coverage the past couple of days, have lowered pops a bit from the previous forecast to be on the lower end of the ensemble guidance. Deitsch .LONG TERM... (Tuesday through Next Sunday) Issued at 245 PM CDT Sun May 24 2020 The synoptic pattern at the start of the long term period will feature a very "blocky" flow regime, with a textbook omega block in place over the CONUS. We will be near the closed upper-level low that will slowly meander across the Central Plains into the mid- Mississippi River Valley. This system will set the stage for an unsettled period of weather this week. The latest ensemble guidance suggests the upper-level low will officially become cut off from the westerlies on Tuesday as it meanders near the OK/TX border. This will place the region on the east side of the system, allowing Gulf moisture to pump in on southerly flow. Weak shortwaves rounding the upper level low will keep the threat of thunderstorms in the forecast Tuesday into Wednesday. The National Blend of Models shows similar chances of convection (60-70% chances) each afternoon/evening on Tuesday into Wednesday. Given the setup, this seems reasonable. It will not be an all day rain, but good coverage of showers/thunderstorms are expected each day. On Thursday, a cold front will ooze into the region from the northwest. Given the proximity of the upper-level low providing upper-level support along with a convergent surface boundary, this should provide the best coverage of the period (which is supported by the NBM ensemble guidance as well). Uncertainty increases a bit as we head into the Friday on the frontal placement, but it appears at least southeast MO and southwest IL will be close enough to the front to bring good chances for additional showers/storms. We should finally see a bit drier weather infiltrate behind the front on Saturday and Sunday. Temperatures Tuesday through Thursday will be in the upper 70s and lower 80s, with slightly cooler weather working in Friday and Saturday. Deitsch && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 551 PM CDT Sun May 24 2020 Today's storms will weaken and eventually end as we move into the evening hours. Quiet VFR conditions will then prevail into tomorrow morning. Tomorrow will look pretty similar to today with isolated storms becoming more widespread in the afternoon. Like today, it will be rather difficult to pick out exactly when or where storms will develop tomorrow afternoon, so have gone with an extended period of VCTS for the time being. SPECIFICS FOR KUIN: A severe storm looks to track just north of the airport within the next hour, capable of producing winds in excess of 60 mph. Winds will likely be more muted at the terminal, though I would not be surprised to see gusts up to 30. SPECIFICS FOR KSTL: There is some concern that the line of storms west of the STL metro will bring another round of storms into the area. However, these storms should begin gradually decaying as we move into the evening hours. Additionally, the storms currently over the metro have likely sapped much of the energy for additional storms. Given these limiting factors, have just gone with VCTS for the next few hours. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CDT Sun May 24 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 310 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this evening. Main threats will be localized damaging winds to 60 mph, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms for parts of the area from Monday through Saturday. Major flooding is occurring or forecast along the Illinois River from LaGrange to Valley City. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Deitsch
In the hours before
Local storm report, May 24, 5:18 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL LA BELLE 40.12N 91.91W
05/24/2020 E1.00 INCH LEWIS MO PUBLIC
&&
KDLocal storm report, May 24, 5:34 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL MONTICELLO 40.12N 91.71W
05/24/2020 E0.50 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:35 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 NE EWING 40.05N 91.67W
05/24/2020 E0.25 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:56 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LA GRANGE 40.05N 91.50W
05/24/2020 E0.25 INCH LEWIS MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 6:07 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 NE VICTORIA 38.18N 90.52W
05/24/2020 JEFFERSON MO PUBLIC
CREEK OUT OF ITS BANKS AND OVER A ROADWAY
NEAR ARGONNE ROAD AND HIGHWAY P.
&&
KDLocal storm report, May 24, 6:28 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD VICTORIA 38.18N 90.53W
05/24/2020 JEFFERSON MO TRAINED SPOTTER
JOACHIM CREEK OUT OF ITS BANKS AND OVER
HIGHWAY P.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:19 PM CDT | Areal Flood Advisory | LSX | Lewis, Marion | 3 hr |
| May 24, 9:07 PM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| May 25, 6:16 AM CDT | River Flood Warning | LSX | Jefferson | 4 hr |
| May 25, 10:35 AM CDT | River Flood Warning | LSX | Pike | 4 days |
| May 25, 10:35 AM CDT | River Flood Warning | LSX | Pike | 6 days |
| May 25, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 20 min |
| May 25, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 24 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.